Addiction Expert Forum
Is this going to be dangerous for me?
About This Forum:

Questions in the Addiction forum are answered by a medical expert.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Is this going to be dangerous for me?

I have been on various narcotics since 1994 (yes you read right...since 1994) for pain management due to a crushed ankle in a horse accident. Multiple surgeries and years of waiting on an alternative option for ankle fusion. I finally found a guy in Florida doing ankle joint replacements with the prosthesis that I wanted to have installed. I went to him and he botched the surgery ( I acquired PTSD from this) and I ended up on about 10 different meds including spinal injections . Finally found the inventor of the prosthesis in new Jersey and went to him for a revision after not being able to find a surgeon to take off the leg. The revision was successful in that I no longer felt the need to have the leg removed. Over the years I have worked my way down to NSAIDS and Oxycodone (just recently got my new doctor (my old one died unexpectedly) to take out the Tylenol I.E. Percocets...scared for my liver) I have been working on pain management from an alternative and holistic point of view and would like to try to get off of the Oxycodone (I take about 40-60 mg. per day)...or at least try but when I start to really hurt, I feel grateful to have the meds and do not feel able to get off of them.
   I have a ton of skills as a chemical dependency counselor (even though it was a long time ago) and a lot of time the literature says that long-term use can present as much (if not more) in the way of problems in withdrawal as taking a lot of the medicine for a shorter period of time and that no one should try to do this without medical treatment because it can be dangerous I.E. heart attack, stroke etc. I really really want to try this. I would go into treatment for help except that I have medicare and medicaid and no one will take me. Should I even attempt this cold-turkey and if not then where would I even be able to get help???!!!
Thank you...
1684282_tn?1350782543
At home, the basic technique is to space out the pills you take on a consistent manner until you take only one at night, then half at night, than every other night and then none.  
You have been on the opiate for long time so simply tapering will be difficult, so here are some suggestions to make the withdrawals easier depending on severity:
See if your doctor can write you a prescription for some Requip for restlessness, Neurontin for anxiety and malaise, some Flexeril or Soma for a few weeks for muscle spasms and maybe some Seroquel low dose, for sleep, Clonidine helps with the creepy-crawly feeling and helps stabilize the blood pressure. All of these medications will make your life easier during this time.  Valerian and Magnesium is sometimes helpful remedies over the counter.
The residual symptoms of insomnia and depression can last another few months. Thus, it is not easy, but it gets better and better over time and you can look forward to a drug free healthy energetic you in the future. When you take opiates for a long time like you have, your body's physiology has been altered. Your central nervous system has created a multitude of opioid receptors that all are screaming for endorphins (opiates) to fill them, but your body has now forgotten how to make them by itself.  It will take time - two to four weeks at least, for your receptors to down-regulate (for the brain begin to heal) and to start making its own endorphins. Brain heals pretty slowly, so it may take you as long as a couple of months to get rid of feelings of sluggishness, restlessness and depression. The best thing you can do is take good care of yourself, eat healthy food, stay hydrated, keep active and busy. Stay away from sugar, soda, and simple carbs. Do not consume caffeine at least 6 hours prior to bedtime.
Take a look at my blogs about options for detox and recovery. You may also take a look at my clinic website where I also have my blogs and a lot of other info about drug addiction and recovery. Look especially into the blog and the info on Naltrexone therapy after getting clean. It really improves your chances of staying clean for good by cutting down your physical cravings. Look into my clinic website as well. All this can be done by clicking on my name in blue.
2 Comments
Blank
Avatar_f_tn
Thank you for responding. I noticed that the information that you provided me with is the same for many people. In reading the forums I have noticed that no one seems to have been on pain meds for quite as long as me.
My concern is that I do not yet know if the taper plan will work for me and so that is why I am considering cold turkey.
****************IF I SHOULD CHOOSE TO DO THIS COLD TURKEY WOULD IT BE DANGEROUS FOR ME??????****************************************
Blank
Continue discussion Blank
This Forum's Experts
1684282_tn?1350782543
Julia M Aharonov, DOBlank
MDS Rapid Drug Detox
Southfield, MI
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank